Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 225, NWS North Platte, NE

July 26, 2016Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 26, 2016, 7:00 PM MDT for Sheridan County, Nebraska. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2016, 7:00 PM MDT (01:00 UTC)
Expired
Jul 26, 2016, 8:00 PM MDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 149 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:13 PM MDTHAIL 1.7511 Nnw Hay Springs, NEWINDS WERE ALSO ESTIMATED AT BETWEEN 50 AND 60 MPH.
Jul 26, 7:20 PM MDTHAIL 1.756 N Hay Springs, NEWINDS WERE ESTIMATED AT AROUND 50 MPH.
Jul 26, 7:36 PM MDTHAIL 1.754 Sw Hay Springs, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:05 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2499 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

253 
WUUS53 KLBF 270100
SVRLBF
NEC161-270200-
/O.NEW.KLBF.SV.W.0225.160727T0100Z-160727T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM MDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 800 PM MDT

* AT 700 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHEAST OF CHADRON...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GORDON...RUSHVILLE...HAY SPRINGS...WHITE CLAY...CLINTON...
  PINE RIDGE...LONE BUTTE...METCALF STATE WILDLIFE MANAGEMENT AREA...
  INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
  WALGREN LAKE STATE RECREATION AREA...
  INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...
  INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD...
  INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
  MOUNT MARIA AND HIGHWAY 250 CROSSING THE NIOBRARA RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 105.
 HIGHWAY 250 BETWEEN MILE MARKERS 34 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.

&&

LAT...LON 4299 10215 4247 10231 4263 10277 4277 10278
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0100Z 293DEG 22KT 4289 10280 

HAIL...1.75IN
WIND...60MPH
 
$$

BUTTLER
1 follow-up statement
828 
WWUS53 KLBF 270119
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
719 PM MDT TUE JUL 26 2016

NEC161-270200-
/O.CON.KLBF.SV.W.0225.000000T0000Z-160727T0200Z/
SHERIDAN NE-
719 PM MDT TUE JUL 26 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN SHERIDAN COUNTY...

AT 719 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
HAY SPRINGS...MOVING SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GORDON...RUSHVILLE...HAY SPRINGS...WHITE CLAY...CLINTON...
PINE RIDGE...LONE BUTTE...METCALF STATE WILDLIFE MANAGEMENT AREA...
INTERSECTION OF HIGHWAY 87 AND CRAVEN CREEK ROAD...
WALGREN LAKE STATE RECREATION AREA...
INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD...
INTERSECTION OF HIGHWAY 87 AND ANTELOPE ROAD...
INTERSECTION OF HIGHWAY 87 AND LARABEE ROAD...
MOUNT MARIA AND HIGHWAY 250 CROSSING THE NIOBRARA RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 105.
 HIGHWAY 250 BETWEEN MILE MARKERS 34 AND 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4299 10215 4247 10231 4263 10277 4277 10278
      4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0119Z 300DEG 25KT 4281 10267 

HAIL...1.75IN
WIND...60MPH
 
$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:06 PM MDT, 54 minutes earlier.

Area forecast discussion, Jul 26, 6:06 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
706 PM CDT TUE JUL 26 2016

...Updated Aviation Section and Forecast in the Near-Term...

.UPDATE...
Issued at 645 PM CDT Tue Jul 26 2016

Scattered strong to severe thunderstorms are ongoing across
extreme southeast and south central SD, entering the NE
Panhandle, and NE CO. Ongoing thunderstorms in extreme southeast
SD and over the Panhandle are expected to develop and/or move
into Sheridan, Garden, and Cherry counties within 1 to 2 hours.
Further development is expected across the northern-half of the
CWA later on this evening. Main threats are large hail and
damaging winds. Updated grids for strong and severe storms,
timing, and coverage in the near-term period.

Please refer to the SPC Convective Watch page for the latest
information on any convective watches issued.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 308 PM CDT Tue Jul 26 2016

The main forecast challenge over
the next 24 hours will be the threat for precipitation and severe
weather potential especially this evening. First off, the short
range solutions failed to correctly initialize the South
Dakota/northwestern Nebraska convection this morning which is
problematic for this evening's forecast. I think this failure in
initialization, will delay the timing of onset of thunderstorms into
the mid evening vs. early evening hours. Thunderstorms should come
at western and north central Nebraska from two sources this evening.
The first is from the west southwest as a shortwave lifts east of
the central Rockies. This will be activity from residual convection
across northeastern Colorado and southwestern Wyoming. The second
area of convection will arise across western South Dakota early
this evening. As this convection tracks east it will throw out a
frontal boundary into northern Nebraska. As this feature moves south
into an increasing low level jet by mid evening, we should see quick
thunderstorm development over north central Nebraska. This activity
will ride to the southeast along the moisture and instability axis,
and will impact mainly areas in the east and southeastern forecast
area. This area of convection may briefly merge with a line of storms
tracking east from the panhandle with the northern area becoming
more dominant by late evening with support from the nose of the low
level jet. Strong mid level wind shear will support supercell
thunderstorms initially with large hail being the main severe
threat. A quick changeover to a cluster of storms with heavy rain
and wind being the main severe threats, will occur during the late
evening hours. Given the expected later timing for thunderstorms in
the forecast area tonight, the threat for large hail and discrete
supercells may be decreasing across northern Nebraska with an
increased threat for a convective cluster and strong winds. Since
the models did a poor job initializing convection this morning,
decided to cut back pops for tonight in the north. Overnight
convection will force a frontal boundary south to the KS/Nebr border
where it will stall Wednesday. Temperatures will be much cooler
north of the front with highs Wednesday in the lower 80s. There will
be a lingering threat for light pcpn behind the front as well
particularly over eastern portions of the forecast area as mid level
waa lifts into central and eastern Nebraska.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 308 PM CDT Tue Jul 26 2016

Mid and long term solutions in fair agreement and will use a blend
for the forecast. Upper ridge has retreated over the desert
southwest placing the northern plains in fast northwest flow with
chances for thunderstorm development nearly every day. Boundary in
place over western Nebraska Wednesday night with upper wave moving
across the northern plains. Thunderstorms to continue along the
boundary through  the evening. Storms will decrease in intensity
and coverage area through the early morning hours. Weak cold front
over the Dakotas will drop south across Nebraska on Thursday with
slight chance pops retained along the front as it progresses
south. Stationary boundary to lie across southwest into the
southeast Nebraska panhandle and will be the focus for isolated
thunderstorms Thursday night into Friday.Highs in the low to mid
80s with cloud cover and thunderstorms Thursday and Friday. Ridge
building east into western Nebraska on Saturday and warm
temperatures return.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 645 PM CDT Tue Jul 26 2016

Delayed the onset of showers and thunderstorms this evening.
Isolated-scattered thunderstorms are expected to move/develop over
Sheridan, Garden, and Cherry counties within 1 to 2 hours.
Thereafter, best chances, specifically for strong to severe
storms, will be across the northern-half of the forecast area the
rest of the evening before midnight. Conditions deteriorating to
MVFR VIS, at or above 3 SM, are expected in the vicinity of
thunderstorms along with gusts exceeding 40 kts. Low stratus is
possible early tomorrow morning, with MVFR ceilings, across
portions of the forecast area.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...ET
SHORT TERM...Buttler
LONG TERM...Power
AVIATION...ET
Hazardous weather outlook, Jul 26, 5:25 PM MDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT TUE JUL 26 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-272330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
625 PM CDT TUE JUL 26 2016 /525 PM MDT TUE JUL 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. THOUGH THUNDERSTORMS ARE POSSIBLE
ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA...THE GREATEST
THREAT FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM LAKESIDE TO
ELSMERE TO CHAMBER. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
SEVERE THREATS.

PLEASE REFER TO THE STORM PREDICTION CENTER CONVECTIVE WATCH PAGE
FOR THE LATEST INFORMATION ON ANY CONVECTIVE WATCHES ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAILY CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS EXIST
WEDNESDAY THROUGH FRIDAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE
ENTIRE OUTLOOK AREA ON WEDNESDAY AND ACROSS SOUTHWESTERN AREAS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

ET

In the hours before

Special weather statement, Jul 26, 6:47 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM MDT TUE JUL 26 2016

NEZ094-270130-
WESTERN CHERRY NE-
647 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
730 PM MDT...

AT 646 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MERRIMAN...OR 22 MILES SOUTH OF MARTIN...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MERRIMAN...MEDICINE LAKE...ELI...
INDIAN HILL AND HIGHWAY 61 CROSSING THE NIOBRARA RIVER.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 134 AND 156.
 HIGHWAY 61 BETWEEN MILE MARKERS 210 AND 230.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4275 10183 4299 10172 4299 10128 4257 10142
TIME...MOT...LOC 0046Z 283DEG 16KT 4285 10167

BUTTLER
Special weather statement, Jul 26, 6:47 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
747 PM CDT TUE JUL 26 2016

NEZ005-270130-
EASTERN CHERRY NE-
747 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
830 PM CDT...

AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF LITTLEBURG...OR 14 MILES SOUTHEAST OF MISSION...
MOVING SOUTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VALENTINE AND SMITH FALLS STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 194 AND 205.
 HIGHWAY 97 BETWEEN MILE MARKERS 138 AND 141.
 HIGHWAY 83 BETWEEN MILE MARKERS 204 AND 222.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4284 10023 4275 10058 4300 10065 4300 10033
TIME...MOT...LOC 0047Z 342DEG 19KT 4312 10055

JACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:01 PM MDTSevere Thunderstorm WarningLBFCherry44 min
Jul 26, 7:24 PM MDTSevere Thunderstorm WarningLBFCherry51 min
Jul 26, 7:30 PM MDTSevere Thunderstorm WarningLBFSheridan45 min
Jul 26, 7:49 PM MDTSevere Thunderstorm WarningLBFCherry41 min
Jul 26, 7:54 PM MDTTornado WarningLBFCherry36 min
Jul 26, 8:02 PM MDTSpecial Weather StatementLBFBoyd, Keya Paha43 min
Jul 26, 8:10 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
Jul 26, 8:13 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jul 26, 8:28 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan44 min
Jul 26, 8:51 PM MDTSpecial Weather StatementLBFKeya Paha39 min
Jul 26, 9:00 PM MDTSpecial Weather StatementLBFBrown, Cherry45 min
Jul 26, 9:11 PM MDTSpecial Weather StatementLBFGrant49 min
Jul 26, 9:31 PM MDTSpecial Weather StatementLBFBrown, Rock44 min
Jul 26, 9:36 PM MDTSpecial Weather StatementLBFBrown39 min
Jul 26, 9:43 PM MDTSpecial Weather StatementLBFArthur, Grant, Hooker, McPherson47 min
Jul 26, 9:51 PM MDTSpecial Weather StatementLBFThomas39 min
Jul 26, 10:07 PM MDTSpecial Weather StatementLBFBlaine, Loup, Rock38 min
Jul 26, 10:36 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Lincoln, Logan, Loup, McPherson54 min
Jul 26, 10:48 PM MDTSpecial Weather StatementLBFGarfield, Holt, Wheeler72 min
Jul 26, 11:31 PM MDTSpecial Weather StatementLBFDawson29 min
Jul 27, 3:16 PM MDTSpecial Weather StatementLBFKeya Paha59 min
Jul 27, 3:24 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha51 min
Jul 27, 3:29 PM MDTSevere Thunderstorm WarningLBFCherry46 min
Jul 27, 3:54 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock51 min
Jul 27, 4:05 PM MDTSpecial Weather StatementLBFThomas40 min
Jul 27, 4:10 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jul 27, 4:38 PM MDTSpecial Weather StatementLBFBlaine, Loup, Thomas52 min
Jul 27, 4:45 PM MDTSpecial Weather StatementLBFHolt45 min
Jul 27, 4:55 PM MDTSevere Thunderstorm WarningLBFCherry31 min
Jul 27, 4:57 PM MDTSpecial Weather StatementLBFLoup48 min
Jul 27, 5:10 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup50 min
Jul 27, 5:45 PM MDTSpecial Weather StatementLBFHolt45 min
Jul 27, 5:56 PM MDTSevere Thunderstorm WarningLBFCuster49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.